What are the potential negative effects of quitting Proscar?
I have been on this medicine (together with a double dose of Flomax) for the past two years. I have noticed a definite improvement in urinary symptoms (fewer trips to the bathroom, better flow), but it has wreaked havoc with my sex life (no erections, no ejaculation). I would like to quit, but am afraid that the effects of quitting might be worse than the ones I am currently experiencing.
I am 69 years old. I suspect that the improvement I have experienced over the past two years is due to doubling up on Flomax rather than to Proscar, which might not be reducing the prostate to any significant degree.
I'm not familiar with the Proscar, but have been on Flomax from 1994 till 2008. At first it was believed that problems with urination were due to an obstruction at the bladderneck. In 1995 at the age of 30, I had a T'URP and resection of the bladderneck. Later after a urodynamics test, I was found to have a neurogenic bladder. The Flomax worked for me to enable me to urinate during the day. I also used self catheterization to ensure that my bladder was empty. Without the Flomax, I will only be able to urinate by using a catheter.
In 2008 I ended up with a fistual between my prostate and rectum and have had a suprapubic catheter in for the last 3.5 years.
Currently, I'm 47 and have not had any sort of sex life since 2008. Even before that, I used penile injections to obtain an erection. With the penile injections my wife and I were able to engage in sexual intercourse. This all stopped in 2008 when I ended up with the catheter.
As much as I would enjoy a fairly normal sex life again, I can assure you that I would much rather do without sex and have any chance of normal urination again. Most likely neither one is possible for me. If the drugs help with urination, I would remain on them and gladly take the side effects of sexual dysfunction.
Currently I will have to decide whether I will remain with the suprapubic catheter or will have a surgery to alter the flow of urine. This would mean closing the urethra to the penis and having a dry stoma created on the abdominal wall that I can self cath again.
I understand that sex is part of a quallity of life, however I would give it up if it would restore normal urination for me. There are other ways for my wife and I to be intimate.
How are you? Proscar or finasteride is usually indicated for benign prostatic hyperplasia (BPH) in men with an enlarged prostate. It is important that you take the medicine as prescribed. If you experience side effects or if you plan to discontinue it, it is best that you discuss this with your doctor, who knows your medical history and the management plan of your condition. Side effects of proscar include trouble getting or keeping an erection, decrease in sex drive, decreased volume of ejaculate, and ejaculation disorders. Take care and do keep us posted.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.